Browse

Outcomes in occupational asthma caused by reactive dye after long-term avoidance

Cited 14 time in Web of Science Cited 13 time in Scopus
Authors
Park, H-W; Kim, D-I; Sohn, S-W; Park, C-H; Kim, S-S; Chang, Y-S; Min, K-U; Kim, Y-Y; Cho, S-H
Issue Date
2007
Publisher
Wiley-Blackwell
Citation
Clin Exp Allergy 2007; 37: 225-30
Keywords
AdultAsthma/*chemically inducedChemical IndustryColoring Agents/*adverse effectsFollow-Up StudiesHumansMaleMiddle AgedOccupational Diseases/*chemically inducedOccupational Exposure/*adverse effectsRespiratory Function TestsSkin Tests
Abstract
BACKGROUND: Reactive dye (RD) is known to be a causative agent of occupational asthma (OA). However, to date, no report has been issued concerning the long-term outcomes of RD-induced OA. OBJECTIVES: We sought to evaluate the long-term outcomes in cases of OA caused by RD. METHODS: A total of 11 OA patients confirmed by RD bronchial challenge were enrolled in this study. First and second follow-up examinations were conducted at 4.3+/-2.3 and 13.7+/-2.3 years (means+/-SD) after the initial examinations, respectively. Skin prick test with RD and 11 common inhalant allergens, pulmonary function test, methacholine bronchial provocation testing, symptom and medication scores were determined at each visit. In addition, inflammatory cells in induced sputum were measured at the second follow-up examinations. RESULTS: Reduced lung function at initial examinations did not recover at the first and second examinations despite cessation of exposure and proper pharmacological treatment. In addition, asthma severity (as determined by symptom and medication scores) and non-specific airway hyper-responsiveness to methacholine also did not improve. However, skin reactivity to RD almost disappeared at the second examinations. Interestingly, four of the six patients who showed negative skin responses to all 11 common inhalant allergens at initial examinations were found to be atopic at the second examinations. Moreover, in terms of airway inflammation, seven of the 11 patients showed eosinophilia in induced sputum (> or =3%) at the second examinations despite having been on high-dose inhaled corticosteroid medication. CONCLUSION: The present study demonstrates that reduced lung function and asthmatic symptoms persist in RD-induced OA even after long-term exposure avoidance.
ISSN
0954-7894 (Print)
Language
English
URI
http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=PubMed&dopt=Citation&list_uids=17250695

https://hdl.handle.net/10371/23623
DOI
https://doi.org/10.1111/j.1365-2222.2007.02641.x
Files in This Item:
There are no files associated with this item.
Appears in Collections:
College of Medicine/School of Medicine (의과대학/대학원)Internal Medicine (내과학전공)Journal Papers (저널논문_내과학전공)
  • mendeley

Items in S-Space are protected by copyright, with all rights reserved, unless otherwise indicated.

Browse